Ottawa – The Ottawa Overdose Prevention and Response Task Force is reminding residents to party safely while celebrating throughout the summer festival season. The Task Force advises that overdoses, whether from drugs, alcohol or a combination of both, are preventable. There is also an increased risk of alcohol and drug-facilitated sexual assaults at large events.
Ottawa sees over 30 drug overdose deaths every year, and the number of emergency department visits related to accidental drug overdoses nearly doubled from 2009 to 2015. In Ottawa in 2016, there was an average of 22 emergency department visits per week for life-threatening drug overdoses.
To lower the risk of overdose and sexual assault, the Task Force is working with festival organizers, security companies and first aid providers, as well as providing festival goers with safe partying tips.
- Don’t mix drugs with other substances like alcohol. Using more than one drug at a time increases the risk of overdose.
- Stay hydrated with water and take breaks from dancing to prevent dehydration and overheating.
- Don’t accept drinks (even water) from people you don’t know – there is increased risk of alcohol and drug-facilitated sexual assaults at large festivals.
- Speak up!Don’t be afraid to say you feel unsafe or don’t feel well. Seek help from your friends, first aid providers or festival support staff.
- Plan a safe ride home before you go out – have a designated driver, plan your bus route or your cab ride before going out.
Festival goers who choose to use drugs should:
- Never use alone – stay with friends you trust and keep an eye on each other
- Go slow if you are using a new substance;
- Know the signs of an overdose and call 911 – an overdose is always a medical emergency;
- Carry naloxone – it is a medication that can temporarily reverse an opioid overdose;
- If you witness an overdose, call 911 immediately. Administer first aid, give naloxone and if you are on festival grounds, send someone to get festival medical staff.
The Task Force also reminds festival goers that counterfeit pills in Ottawa have tested positive for fentanyl, which is an opioid that is approximately 50-100 times stronger than morphine. Getting “street drugs” from a non-medical source such as a friend, ordering online, or from a drug dealer is very risky and potentially life-threatening. There is no way to know what is actually in them or how toxic they may be. Partying at festivals doesn’t have to include drug use.
Festival goers should also be familiar with the signs of an opioid overdose, which include:
- Breathing will be slow or absent
- Lips and nails are blue
- Person is not moving
- Person may be choking
- Person will make gurgling or snoring sounds
- Person can’t be woken up
- Skin feels cold and clammy
- Pupils are tiny (also known as pinpoint)
The Task Force is working with festival organizers to reduce harms to festival goers, including facilitating training to first aid attendants and other first responders on overdose prevention, opioids and naloxone administration. You can get a take-home naloxone kit for free from pharmacies and other agencies in Ottawa. For more about overdoses and how to prevent them, visit StopOverdoseOttawa.ca
Members of the Ottawa Overdose Prevention and Response Task Force include Ottawa Public Health, Ottawa Paramedic Services, Ottawa Police Service, Ottawa Fire Services, OC Transpo, The Ottawa Hospital, The Royal Ottawa Hospital, Montfort Hospital, Queensway Carleton Hospital, The Children’s Hospital of Eastern Ontario, Rideauwood Addictions and Family Services, The Office of the Regional Coroner, Coalition of Community Health and Resource Centres, Respect Pharmacy, Champlain Local Health Integration Network, Ottawa Carleton Detention Centre, Ottawa Carleton Pharmacist Association, Direction de santé publique, Centre intégré de santé et de services sociaux de l’Outaouais.